Wisconsin, 2010

Hail and Damaging Wind in Wisconsin, June 1, 2010

June 1, 2010 · NWS ARX · 2 events in 2 counties and zones

A cold front moved east across western Wisconsin during the late afternoon and evening hours of June 1st. This allowed scattered thunderstorms to develop and track across portions of western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved east across western Wisconsin during the late afternoon and evening hours of June 1st. This allowed scattered thunderstorms to develop and track across portions of western Wisconsin. The thunderstorms knocked down a tree onto power lines and caused power outages in the city of Thorp (Clark County) and hail damaged apple trees on a farm in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 1, 2:05 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 1, 2:05 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT TUE JUN 1 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY

FORECAST FOCUS IS ON THE PCPN CHANCES FOR TONIGHT INTO
WED...FOLLOWED BY THE NEXT RAIN THREAT ON FRIDAY.

BAND OF SHOWERS/STORMS CONTINUE ALONG AND JUST WEST OF A COLD
FRONT...STRETCHING FROM NORTHEAST WI INTO WESTERN IA. THE BAND IS
FEEDING ON ABOUT 1000 J/KG MLCAPE WITH EFFECTIVE SHEAR AROUND 30
KTS. BUFKIT SOUNDINGS CONTINUE TO POINT TO AN INVERTED-V SHAPE IN
THE NEAR SFC LAYER...WITH THE STORMS MOVING INTO A RELATIVELY DRY
REGION AS SFC DEW POINT DEPRESSIONS OVER NORTHEAST IA/SOUTHWEST WI
ARE AROUND 35 DEGREES. SFC MOISTENS UP PRETTY QUICKLY AS THE STORMS
MOVE IN. CONDITIONS CONTINUE FAVORABLE FOR STRONGER STORM RELATED
WIND GUSTS...AND LARGER HAIL CAN/T BE RULED OUT EITHER. SEVERE
THREAT LOOKS LOOK AT THIS MOMENT...BUT THE STORMS WILL BE MONITORED
CLOSELY THROUGH THE EARLY/MID EVENINGS HOURS.

OVERNIGHT...THE BOUNDARY WILL CONTINUE TO SINK TO THE SOUTH...BUT
THE LOW LEVEL JET/MOISTURE TRANSPORT WILL REFOCUS INTO AND NORTH OF
THE FRONT...POINTING INTO NORTHEAST IA/SOUTHWEST WI. WARM LAYER
CLOUD DEPTH REACHES ABOUT 3500 FT WITH PW/S UP TO 1.75...NEARLY 200
PERCENT OF NORMAL. PRETTY DECENT SETUP FOR HEAVY RAINS. ALSO...NEAR
WEST TO EAST TRACK OF STORMS BRINGING A TRAINING STORM THREAT INTO
THE EQUATION. FLASH GUIDANCE IS AROUND 3 INCHES/3 HOURS...AND CAN
PROBABLY TAKE MOST OF THE RAIN. HOWEVER...DEPENDING ON THE RAINFALL
RATE...CAN/T RULE OUT THE POTENTIAL FOR LOCALIZED OR FLASH FLOODING.

THE SHORTWAVE TROUGH EXITS EAST WED EVENING...ALLOWING FOR SOME WEAK
RIDGING AND A SFC HIGH TO BUILD IN OVERNIGHT AND FOR THU. LOOK FOR A
SHORT BREAK FROM THE PCPN CHANCES...WITH A FAIRLY PLEASANT AND
SEASONABLE DAY ON TAP FOR THURSDAY.

ON FRIDAY ANOTHER UPPER LEVEL SHORTWAVE TROUGH WILL BE SKIRTING EAST
ALONG THE ND/CANADIAN BORDER...WITH A SFC COLD FRONT TRAILING FROM
THE TROUGH SOUTHWARD INTO IA. DECENT PUSH OF MOISTURE OUT AHEAD OF
THE FRONT...VIA LOW LEVEL MOISTURE TRANSPORT...WITH AN AXIS OF
HIGHER THETA-E AIR TO PLAY WITH. 01.12Z GFS AND NAM PRETTY SIMILAR
HERE...EXPECT FOR THE NAM DEVELOPING A CONVECTIVE COMPLEX OVER SD
THU NIGHT. IT THEN TAKES THE MCV EAST/SOUTHEAST...AND FOCUSES MORE
OF THE LOW LEVEL JET/MOISTURE TRANSPORT INTO THIS FEATURE...ALONG
WITH THE BULK OF THE ITS QPF. THE GFS DOESN/T HAVE THIS
FEATURE...AND THEREFORE ALLOWS FOR MORE CONVECTION ALONG THE
FRONT...WITH A BIT MORE QPF FARTHER NORTH. A SIGNIFICANT DIFFERENCE
FOR WHERE HEAVIER RAINFALL COULD OCCUR...PLUS IMPLICATIONS IN ANY
SEVERE THREAT. HOWEVER...BOTH DO CONCUR THAT THE PCPN THREAT FOR FRI
IS INCREASING. A BIT MORE INSTABILTY IN THE GFS SOLUTION...AND BOTH
MODELS POINT TO A DECENT AMOUNT OF SHEAR. SO...DEPENDING ON IT
SYSTEM/S EVOLUTION...THERE COULD BE A SEVERE RISK.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

GFS AND ECMWF STILL HOLDING ONTO A ZONAL UPPER LEVEL FLOW THROUGH
THE EARLY PART OF NEXT WEEK...BUT ARE SHOWING SIGNS OF BUILDING A
RIDGE ACROSS THE WESTERN U.S...WITH A RESULTING TROUGH OVER THE
EASTERN 1/2 BY MID WEEK. MODELS STILL HAVING A HARD TIME WITH
TIME/PLACEMENT OF THE VARIOUS SHORTWAVES PROGGED TO MOVE THROUGH THE
ACTIVE FLOW...ALONG WITH THE POTENTIAL PHASE CHANGE TOWARD THE END
OF NEXT WEEK. WHILE THE SPECIFICS VARY...BOTH THE GFS AND EC BRING
SOME SHORTWAVE ENERGY ACROSS THE AREA FOR FRI-SUN TIME FRAME...WITH
RESULTING PCPN CHANCES. AFTER A BRIEF BREAK...ANOTHER SHORTWAVE
TROUGH COULD DROP ACROSS THE NORTHERN PLAINS INTO THE REGION ON
TUES...AS THE RIDGE BUILDS TO THE WEST. YET ANOTHER SHOT FOR PCPN
WITH THIS FEATURE. AGAIN THOUGH...CONFIDENCE REMAINS LOW ON THE
TIMING/PLACEMENT OF THE VARIOUS PERTURBATIONS...AND WILL LEAN ON HPC
GUIDANCE FOR PCPN CHANCES. TEMPERATURES LOOK TO STAY AT OR BELOW THE
SEASONABLE NORMALS FOR THE WEEKEND INTO MID NEXT WEEK.

&&

.AVIATION...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST THIS AFTERNOON
THROUGH SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN AND
THEN TURN SOUTHEAST INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
THESE THUNDERSTORMS MAY AFFECT KRST BETWEEN 01.20Z AND 02.00Z. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS
BEING DAMAGING WINDS AND LARGE HAIL. THERE ARE STILL QUITE A FEW
QUESTIONS ON WHETHER THESE THUNDERSTORMS WILL AFFECT KLSE OR NOT.

AS A COLD FRONT MOVES SOUTHEAST INTO THE AREA TONIGHT...ANOTHER LINE
OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST THROUGH
THE REGION. SINCE IT IS A BIT UNCLEAR WHETHER THUNDERSTORMS WILL
AFFECT EITHER TAF SITE...JUST WENT WITH SHOWERS FOR NOW THROUGH
02.06Z.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.
HOWEVER TIMING IS VERY UNCERTAIN...SO THEY WERE NOT ADDED TO THE
TAFS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM... RIECK
AVIATION.......... BOYNE
Hazardous weather outlook, Jun 1, 2:32 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT TUE JUN 1 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
332 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...AND THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH AND MAYBE SOME HAIL UP TO AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS CONTINUES FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS.

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY. IT IS
TOO EARLY TO DISCERN THE POTENTIAL FOR SEVERE WEATHER DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM THIS AFTERNOON AND
10 PM THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ/BOYNE

In the hours before

Special weather statement, Jun 1, 12:54 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT TUE JUN 1 2010

IAZ009-MNZ079-086-087-094-095-011945-
DODGE-FILLMORE-HOWARD-MOWER-OLMSTED-WABASHA-
154 PM CDT TUE JUN 1 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING...

A FEW STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE INTO
SOUTHEAST MINNESOTA EARLY THIS AFTERNOON. SOME OF THESE STORMS TO
THE WEST HAD PRODUCED WIND GUSTS UP TO 60 MPH AND HAIL...ALONG
WITH OCCASIONAL LIGHTNING.

WHILE THE CERTAINTY OF WIDESPREAD SEVERE WEATHER SEEMS LOW AT THE
MOMENT...A FEW STRONGER STORMS WILL PASS THROUGH PARTS OF THE REGION
THROUGH THE LATE AFTERNOON. IF STORMS MOVE NEAR...MOVE INDOORS UNTIL
THEY PASS. TAKE THE RISK OF LIGHTNING SERIOUS.

SHEA
Special weather statement, Jun 1, 2:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT TUE JUN 1 2010

WIZ017-029-012115-
CLARK-TAYLOR-
320 PM CDT TUE JUN 1 2010

...STRONG THUNDERSTORM APPROACHING FROM EAU CLAIRE AREA...

A STRONG THUNDERSTORM IS MOVING OUT OF THE EAU CLAIRE AREA TOWARDS
NORTHERN ENDS OF CLARK COUNTY WISCONSIN AND FAR SOUTHERN PARTS OF
TAYLOR COUNTY...INCLUDING MEDFORD. THIS STORM PRODUCED WIND GUSTS AT
THE EAU CLAIRE AIRPORT OF 50 TO 55 MPH THIS AFTERNOON. HAIL COULD
ALSO BE FALLING ALONG WITH OCCASIONAL LIGHTNING.

MOVE INDOORS AS THIS STORM MOVES THROUGH.

TOWNS IN THE PATH OF THIS STORM INCLUDE THORP...OWEN...
WITHEE AND MEDFORD.

SHEA
Special weather statement, Jun 1, 2:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT TUE JUN 1 2010

IAZ008-MNZ079-087-088-094>096-WIZ032-033-041-012130-
BUFFALO-FILLMORE-HOUSTON-LA CROSSE-MITCHELL-MOWER-
OLMSTED-TREMPEALEAU-WABASHA-WINONA-
331 PM CDT TUE JUN 1 2010

...STRONG STORMS COULD PRODUCE GUSTY WINDS...

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST
MINNESOTA WAS PRODUCING WIND GUSTS OF 30 TO 40 MPH THIS AFTERNOON.
THESE WINDS EXTEND FROM WABASHA...TO ROCHESTER...TO AUSTIN MINNESOTA
AND WILL CONTINUE TO MOVE EAST TOWARDS THE MISSISSIPPI RIVER.

THESE TYPES OF WINDS COULD BLOW DOWN A TREE OR TWO. OCCASIONAL CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS WELL.

MOVE INDOORS AS THESE STORMS OR STRONGER WIND GUSTS HIT YOUR AREA.

SHEA

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 1, 2:55 PM CST
Where
Clark County, 0.69 mi S of Thorp
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.960, -90.800

A tree fell on power lines and caused power outages in the city of Thorp.

Hail, Crawford

When
June 1, 10:00 PM CST to 10:15 PM CST
Where
Crawford County, 2.82 mi NNW of Bell Center
Measured
0.75 in hail
Crop damage
$2,000
Reported by
Public
Coordinates
43.318, -90.841

Hail damaged apple trees on a farm near the city of Gays Mills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226235, 233843.